Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 25, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 25, 2020, 8:51 AM HST for Kauai County, Hawaii. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 25, 2020, 8:51 AM HST (18:51 UTC)
- Expired
- Nov 25, 2020, 4:45 PM HST
- In force
- 8 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 28 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 6.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1446 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756
WGHW50 PHFO 251851
FFWHFO
HIC007-252045-
/O.NEW.PHFO.FF.W.0025.201125T1851Z-201125T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
851 AM HST Wed Nov 25 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1045 AM HST.
* At 851 AM HST, radar indicated heavy rain over north and northeast
Kauai. The heaviest rainfall was occurring near Hanalei with
rainfall rates of 1 to 3 inches per hour. Flash flooding is
occurring or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Lihue, Kapaa, Kalaheo, Princeville, Kilauea, North Fork Wailua
Trails, Wailua Homesteads, Wailua, Hanalei, Anahola, Omao, Moloaa,
Lawai, Koloa, Wainiha, Poipu, Haena, Na Pali State Park, Wailua
River State Park and Puhi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 1045 AM HST if flooding
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for The island of Kauai in Kauai County.
LAT...LON 2224 15960 2224 15959 2222 15952 2225 15949
2224 15943 2225 15940 2222 15933 2216 15930
2216 15929 2215 15928 2205 15932 2196 15932
2195 15934 2193 15934 2186 15944 2187 15952
FLASH FLOOD...RADAR INDICATED
$$
KINO5 follow-up statements
154
WGHW70 PHFO 251928
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
928 AM HST Wed Nov 25 2020
HIC007-252045-
/O.CON.PHFO.FF.W.0025.000000T0000Z-201125T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
928 AM HST Wed Nov 25 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM HST THIS
MORNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 928 AM HST, radar indicated heavy rain over north and northeast
Kauai. The heaviest rainfall is occurring upstream of Hanalei with
rainfall rates of 1 to 3 inches per hour. The Hanalei River gauge
recorded a peak height of 10.6 feet at around 9 am this morning.
Flash flooding is occurring or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Princeville, Kilauea, North Fork Wailua Trails, Wailua Homesteads,
Wailua, Hanalei, Anahola, Omao, Moloaa, Lawai, Wainiha, Haena, Na
Pali State Park, Wailua River State Park and Puhi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 1045 AM HST if flooding
persists.
LAT...LON 2224 15960 2224 15959 2222 15952 2225 15949
2224 15943 2225 15940 2222 15933 2216 15930
2216 15929 2215 15928 2205 15932 2196 15932
2195 15934 2193 15934 2186 15944 2187 15952
FLASH FLOOD...RADAR INDICATED
$$
KINO756
WGHW50 PHFO 252022
FFWHFO
HIC007-252345-
/O.EXT.PHFO.FF.W.0025.000000T0000Z-201125T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1022 AM HST Wed Nov 25 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County in Hawaii...
* Until 145 PM HST.
* At 1022 AM HST, radar indicated heavy rain over north and east
Kauai. The heaviest rainfall is now occurring over the windward
mountains with rainfall rates of 1 to 3 inches per hour.
Additional rainfall is expected during the next few hours with a
decrease expected later this afternoon. The Hanalei Bridge is
closed until further notice and flash flooding is occurring over
north Kauai.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Princeville, Kilauea, North Fork Wailua Trails, Wailua Homesteads,
Wailua, Hanalei, Anahola, Omao, Moloaa, Lawai, Wainiha, Haena, Na
Pali State Park, Wailua River State Park and Puhi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 145 PM HST if flooding
persists.
LAT...LON 2224 15960 2224 15959 2222 15952 2225 15949
2224 15943 2225 15940 2222 15933 2216 15930
2216 15929 2215 15928 2205 15932 2196 15932
2195 15934 2193 15934 2186 15944 2187 15952
FLASH FLOOD...RADAR INDICATED
$$
KINO961
WGHW70 PHFO 252131
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1131 AM HST Wed Nov 25 2020
HIC007-252345-
/O.CON.PHFO.FF.W.0025.000000T0000Z-201125T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1131 AM HST Wed Nov 25 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM HST THIS
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 1131 AM HST, radar indicated moderate rain over windward Kauai.
Rainfall rates have tapered off but streams and rivers continue to
rise. The Hanalei Bridge is closed until further notice and flash
flooding is occurring over north Kauai.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Lihue, Kapaa, Kalaheo, Princeville, Kilauea, North Fork Wailua
Trails, Wailua Homesteads, Wailua, Hanalei, Anahola, Omao, Moloaa,
Lawai, Koloa, Wainiha, Poipu, Haena, Na Pali State Park, Wailua
River State Park and Puhi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 145 PM HST if flooding
persists.
LAT...LON 2224 15960 2224 15959 2222 15952 2225 15949
2224 15943 2225 15940 2222 15933 2216 15930
2216 15929 2215 15928 2205 15932 2196 15932
2195 15934 2193 15934 2186 15944 2187 15952
FLASH FLOOD...RADAR INDICATED
$$
KINO064
WGHW50 PHFO 252331
FFWHFO
HIC007-260245-
/O.EXT.PHFO.FF.W.0025.000000T0000Z-201126T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
131 PM HST Wed Nov 25 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County in Hawaii...
* Until 445 PM HST.
* At 131 PM HST, radar indicated moderate to locally heavy rainfall
with rainfall rates of up to 2 inches over the mountains of north
and east Kauai. Streams and rivers continue to remain elevated
from this mornings rain and the Hanalei bridge remains closed.
Flash flooding is occurring over north Kauai. Additional showers
are expected through this evening, but rainfall rates are expected
to gradually taper off.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Princeville, Kilauea, North Fork Wailua Trails, Wailua Homesteads,
Wailua, Hanalei, Anahola, Omao, Moloaa, Lawai, Wainiha, Haena,
Wailua River State Park and Puhi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 445 PM HST if flooding
persists.
LAT...LON 2224 15960 2224 15959 2222 15952 2225 15949
2224 15943 2225 15940 2222 15933 2216 15930
2216 15929 2215 15928 2205 15932 2196 15932
2195 15934 2193 15934 2186 15944 2187 15952
FLASH FLOOD...RADAR INDICATED
$$
KINO429
WGHW70 PHFO 260238
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
438 PM HST Wed Nov 25 2020
HIC007-260248-
/O.EXP.PHFO.FF.W.0025.000000T0000Z-201126T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
438 PM HST Wed Nov 25 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM HST THIS AFTERNOON FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...
The heavy rain threat has ended and flood waters are receding. The
Hanalei bridge still remains closed. Please continue to heed
remaining road closures.
LAT...LON 2224 15960 2224 15959 2222 15952 2225 15949
2224 15943 2225 15940 2222 15933 2216 15930
2216 15929 2215 15928 2205 15932 2196 15932
2195 15934 2193 15934 2186 15944 2187 15952
$$
KINOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 25, 3:31 AM HST, 5 hours 20 minutes earlier.
Area forecast discussion, Nov 25, 3:31 AM HST, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 331 AM HST Wed Nov 25 2020 .SYNOPSIS... A moist and unstable airmass will bring the potential for a few lingering downpours across the state today, with a thunderstorm or two possible over the Big Island this afternoon. A more stable trade wind weather pattern will resume tonight and hold through the Thanksgiving Day weekend. Showers will favor windward and mauka areas during the long weekend, with a stray shower reaching leeward areas from time to time. && .DISCUSSION... Currently at the surface, a trough of low pressure is located around 250 miles west of Kauai and is moving westward at around 15 mph. Meanwhile further from the islands, a 1034 mb high remains nearly stationary around 1600 miles northeast of Honolulu, while a cold front 1100 miles northwest of Kauai continues to move southeast at around 10 mph. The gradient continues to produce moderate trades across most of the island chain early this morning. Infrared satellite imagery shows a mix of high and low clouds across the state producing partly to mostly cloudy conditions. Radar imagery shows scattered showers moving into windward areas, with a few of the more substantial showers making it into leeward locales from time to time. Main short term concerns focus on rainfall trends the next couple days and thunder potential today. High pressure northeast of the state will slide eastward and weaken over the next couple days, as a cold front approaches from the northwest. This will allow the trades to ease slightly, but they should hold at moderate levels today through Thanksgiving Day. The cold front will fizzle out north of the islands Thursday night and Friday, as a new high builds north of the state, and this should strengthen the trades back up to locally breezy levels. Trades should then hold at locally breezy levels through the Holiday weekend, before easing into the light to moderate range as a new front approaches from the northwest early next week. As for the remaining weather details, the greatest instability and deepest moisture remains to the west of islands near the surface trough. With upper troughing over the islands, a few brief downpours will remain possible through this evening. Additionally, daytime heating and terrain effects may lead to a thunderstorm or two over the Big Island this afternoon. Showers will favor windward and mauka areas, with a stray shower spreading leeward from time to time. A more typical trade wind pattern should then take hold tonight and continue through the Thanksgiving Day weekend and into early next week. Showers will favor windward and mauka areas with a stray shower reaching leeward areas from time to time. There is the potential for some old frontal remnants and some cooler weather to move into the islands over the weekend, but some timing and progression details remain unresolved. Given the uncertainty will follow a blended forecast approach until detail become more clear. && .AVIATION... Although most of the heavy showers and thunderstorms should remain out over the adjacent coastal waters through the morning hours today with the upper trough over the region, a few moving ashore and impacting the islands will remain possible. MVFR CIGS and VSBYS will be expected in and around any showers that develop and move through. Although most of this activity will favor windward and mountain locations, breezy trades will carry some showers into interior and leeward locations periodically. AIRMET SIERRA for mountain obscuration remains in effect for windward sections of all islands above 2000 ft due to clouds and showers. AIRMET Tango for low-level mechanical turbulence remains in effect over and downwind of terrain for the entire area. && .MARINE... The pressure gradient back across the islands from northeastern surface high pressure will be tight enough to support moderate to fresh trades over the next several days. Seas will steadily fall through today and level out and stay steady from tonight into early next week. This morning's ASCAT pass showed solid 20 to 25 knot winds through the Alenuihaha Channel and south of the Big Island. A Small Craft Advisory (SCA) is in effect to account for these locally stronger winds over Maalaea Bay, the Pailolo and Alenuihaha Channels and the waters south of the Big Island through Thursday afternoon. Moderate trades are expected to increase just a touch while becoming a little more northeast from Thanksgiving Day into the holiday weekend. This will be in response to the passage of a late week decaying front. Northwest swells will continue to subside through the afternoon with a low, moderate period northwest swell arrival later today that will hold through Thursday. Slightly larger northwest swells will build Friday and peak out late Saturday into Sunday. As these weekend swells subside early next week, longer period northwesterly swells emanating from a strong weekend North Pacific gale will begin arriving late Sunday. North and west-facing shoreline surf will again lift to double digit heights by early next week but is forecast to remain below surf advisory levels. A slight weakening of easterly trades will have eastern-facing shore surf declining and then leveling out the next few days. Other than a small bit of wrap from the declining east wind wave swell, surf along south-facing shores will remain small through the holiday weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Thursday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Jelsema AVIATION...Gibbs MARINE...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 2:12 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Nov 24, 4:59 PM HST | Areal Flood Advisory | HFO | Honolulu | 71 min |
| Nov 25, 7:43 AM HST | Areal Flood Advisory | HFO | Kauai | 68 min |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.